Zoloft and anti virals

Question

Hi, I have been taking Zoloft for several years which has worked very well for me. I have recently commenced anti viral treatment and the most noticable side effect has been on my mental state! To summarize,I am feeling and behaving like I did prior to Zoloft. I am taking Ziagen, Viramune & Videx. The Zoloft is 50mg per day. Do any of these meds. effect how Zoloft works? Is there any suggested ways to reduce the effects?

Answer

Zoloft has very little in the way of metabolic interaction with antiretrovirals. For this reason, drug-drug interactions involving Zoloft and antiretrovirals are extremely unlikely. Also, these antiretrovirals (Viramune, Ziagen & Videx) are unlikely to cause a depressive reaction as a side effect. This is in contrast to some other drugs, like Sustiva, which are commonly associated with side effects, such as depression, nightmares, confusion, hallucinations, and mood lability.

However, this dose of Zoloft (50 mg/day) is quite low. It may well be that your symptoms returned because the dose is too low to maintain remission of the depression. If you have not had any problematic side effects with the Zoloft, I would recommend discussing a dosage increase with your doctor. Commonly prescribed maintenance doses of Zoloft for recurrent depression are in the 100-200 mg/day range.